Pets can seem to be confused or acting strangely for a variety of reasons. Our pets’ inability to verbally communicate with us can at times make this assessment very difficult, especially if the symptoms are subtle. The age of the pet, breed, medical history and any medications they are on can all play a role in why your pet might seem confused.
Observe your pet for any other clinical signs, especially those related to the nervous system.
- Observe your pet’s eyes under a bright light. What size are the pupils, and are they symmetrical? Do you see any abnormal eye movement?
- Do you see any evidence of balance problems, uncoordinated movement, or walking in circles?
- Is this the first time you have observed the issue, or has it been progressive?
Make a list of any medications and supplements your pet has been receiving. Try to determine if your pet has been exposed to any other substances, including recreational drugs. Your veterinarian will need this information to plan an appropriate course of action.
Confusion and even seizures can often be seen in very small pets suffering from low blood sugar, especially if they are very young. Low blood sugar, also known as hypoglycemia, can result from something as simple as missing a meal. Pets of any size and age that receive insulin injections can also develop hypoglycemia.
Pets that ingest the artificial sweetener xylitol may suffer a rapid loss of blood sugar, which can become life-threatening. Unfortunately, xylitol is present in many household products such as chewing gum, mints, and even peanut butter.
If you suspect that your pet has low blood sugar, regardless of the cause, contact your veterinarian immediately.
- While all cases of confusion should addressed, in general sudden cases of confusion are much more urgent than chronic cases.
- Older pets, especially dogs, may develop a progressive cognitive dysfunction. Confusion is often one of the symptoms of this condition. Your veterinarian can help you evaluate your pet and discuss treatment options.
- Pets can be seem confused or disoriented in the period of time before or after a seizure. Make sure you discuss any history of seizures with your veterinarian.
- Very young pets that seem confused and disoriented, especially following a meal, should be evaluated for the possibility of a congenital liver shunt.
- If you suspect your pet might be hypoglycemic, you can try to feed him or her. Rubbing corn syrup or maple syrup on the gums may also help. In any suspected hypoglycemic episode, contact your veterinarian ASAP.